Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 30, NWS Springfield, MO

March 24, 2019Howell County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 24, 2019, 6:56 PM CDT for Howell County, Shannon County, Texas County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2019, 6:56 PM CDT (23:56 UTC)
Expired
Mar 24, 2019, 8:00 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Howell County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 167 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS53 KSGF 242356
SVRSGF
MOC091-203-215-250100-
/O.NEW.KSGF.SV.W.0030.190324T2356Z-190325T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
656 PM CDT SUN MAR 24 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shannon County in south central Missouri...
  Northeastern Howell County in south central Missouri...
  Southeastern Texas County in south central Missouri...

* Until 800 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located near Summersville,
  or 7 miles northeast of Mountain View, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Mountain View...                  Willow Springs...
  Winona...                         Birch Tree...
  Montier...                        Teresita...
  Clear Springs...                  Arroll...
  Pine Crest...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3689 9122 3698 9203 3710 9203 3714 9122
TIME...MOT...LOC 2355Z 273DEG 18KT 3709 9162 

HAIL...1.50IN
WIND...60MPH
 
$$

Albano
4 follow-up statements
001 
WWUS53 KSGF 250012
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
712 PM CDT SUN MAR 24 2019

MOC091-203-215-250100-
/O.CON.KSGF.SV.W.0030.000000T0000Z-190325T0100Z/
Shannon MO-Howell MO-Texas MO-
712 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN SHANNON...NORTHEASTERN HOWELL AND SOUTHEASTERN TEXAS
COUNTIES...

At 712 PM CDT, a severe thunderstorm was located near Birch Tree, or
12 miles northeast of Mountain View, moving east at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mountain View...                  Winona...
Birch Tree...                     Montier...
Teresita...                       Arroll...
Pine Crest...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3689 9122 3697 9190 3711 9181 3714 9122
TIME...MOT...LOC 0012Z 273DEG 18KT 3709 9151 

HAIL...1.25IN
WIND...<50MPH
 
$$

Albano
503 
WWUS53 KSGF 250025
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
725 PM CDT SUN MAR 24 2019

MOC215-250034-
/O.CAN.KSGF.SV.W.0030.000000T0000Z-190325T0100Z/
Texas MO-
725 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TEXAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Missouri.

LAT...LON 3689 9122 3696 9181 3705 9176 3705 9166
      3708 9165 3714 9122
TIME...MOT...LOC 0024Z 273DEG 18KT 3709 9143 

$$

MOC091-203-250100-
/O.CON.KSGF.SV.W.0030.000000T0000Z-190325T0100Z/
Shannon MO-Howell MO-
725 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN SHANNON AND NORTHEASTERN HOWELL COUNTIES...

At 724 PM CDT, a severe thunderstorm was located near Eminence, or 16
miles northeast of Mountain View, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mountain View...                  Winona...
Birch Tree...                     Montier...
Teresita...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3689 9122 3696 9181 3705 9176 3705 9166
      3708 9165 3714 9122
TIME...MOT...LOC 0024Z 273DEG 18KT 3709 9143 

HAIL...1.00IN
WIND...<50MPH
 
$$

Albano
067 
WWUS53 KSGF 250040
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
740 PM CDT SUN MAR 24 2019

MOC091-250050-
/O.CAN.KSGF.SV.W.0030.000000T0000Z-190325T0100Z/
Howell MO-
740 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Missouri.

LAT...LON 3689 9122 3694 9163 3703 9159 3706 9122
TIME...MOT...LOC 0040Z 282DEG 39KT 3701 9130 

$$

MOC203-250100-
/O.CON.KSGF.SV.W.0030.000000T0000Z-190325T0100Z/
Shannon MO-
740 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN SHANNON COUNTY...

At 740 PM CDT, a severe thunderstorm was located over Winona, or 15
miles west of Van Buren, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Winona...                         Birch Tree...
Montier...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3689 9122 3694 9163 3703 9159 3706 9122
TIME...MOT...LOC 0040Z 282DEG 39KT 3701 9130 

HAIL...1.00IN
WIND...<50MPH
 
$$

Albano
472 
WWUS53 KSGF 250053
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
753 PM CDT SUN MAR 24 2019

MOC203-250102-
/O.EXP.KSGF.SV.W.0030.000000T0000Z-190325T0100Z/
Shannon MO-
753 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHANNON COUNTY
WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However some hail 
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Missouri.

LAT...LON 3689 9122 3694 9163 3703 9159 3706 9122
TIME...MOT...LOC 0052Z 273DEG 18KT 3701 9124 

$$

Albano

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 6:07 PM CDT, 49 minutes earlier.

Area forecast discussion, Mar 24, 6:07 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
607 PM CDT Sun Mar 24 2019

.MESOSCALE DISCUSSION...
Issued at 558 PM CDT Sun Mar 24 2019

Strong to severe convection continues ahead of the surface front
in south central MO, as of 6 pm from near Shell Knob to Rolla.
Areas to the south of the convection still in favorable area for
future convection as air mass has not been modified yet. Large
hail would be the primary severe weather concern. Convection
should start to diminish after sunset with loss of daytime heating
and diminishing instability. Hail up to 2 inches in size will be
possible with the stronger storms.

&&

.SHORT TERM...(This evening through Monday)
Issued at 205 PM CDT Sun Mar 24 2019

Update: 18z KSGF sounding indicated a weak cap, but radar and
satellite imagery increasing shows evidence of weakening
inhibition with a small uptick in convective towers and isolated
radar returns. This is in line with recent HRRR guidance. In
general HRRR trends have been indicating a slightly later onset
time of more widespread convection versus runs from this morning,
however, the eastern cwfa should see scattered convection.
Shear/instability profiles (nearly 1000 j/kg mlcape and 50kts
0-6km bulk shear) are supportive of supercells with large hail the
main concern. A localized wind risk is also possible. A veered
low level wind profile should limit the overall tornado threat

The front is expected to shift east of the area this evening, so
expecting a a brief window for severe storms in our area.

After some brief clearing, low clouds should moves south on the
backside of the system with some drizzle expected late tonight and
Monday morning, especially in the northeast quarter of the cwfa.
Cloud will likely hold on into Monday night as well

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun Mar 24 2019

Tuesday: A ridge of high pressure will nose south form the Midwest
with finally some clearing expected Tuesday with seasonable
temperatures.

Wednesday: South winds will become gusty with warm weather as the
sfc high moves off and a large upper ridge builds over the central
CONUS.

Thursday-Friday-Saturday: The upper ridge flattens out and shifts
east as the southern branch of an upper level split flow pattern
becomes the main player in our weather. Moisture will spread north
in the persistent strong south low level flow on Thursday. By late
in the weak the surface pattern becomes more active with a wave of
low pressure likely to move through supported by a shortwave
moving through the central Rockies into the Plains. Decent
agreement with ECMWF and GFS in moving a sfc low through eastern
KS and MO with a trailing cold front Fri night.

Sunday: Guidance differs by this time on how far south the front
will get. The GFS is more active with another sfc wave moving
through the southern CONUS while the ECMWF is dry. Forecast
reflects a blend of guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 558 PM CDT Sun Mar 24 2019

Convection was located southeast of SGF/JLN, but will still be
possible at BBG for the first couple/few hours of the 00z TAFS.
Clearing should take place behind the convection, but will see
stratus deck move in after midnight with MVFR and IFR ceilings
possible through much of the remainder of the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Lindenberg
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Mar 24, 12:46 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1246 PM CDT Sun Mar 24 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1246 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A cold front will move across the outlook area this afternoon and
this evening. Thunderstorm activity along the front is expected
to increase between 1 and 3 pm along a Versailles to Springfield
to Cassville line before shifting east through eastern portions of
the outlook area. The front is expected to pass south and east of
the area by 10 pm.

Shear and instability is expected to be supportive of supercells
capable of large hail up the size of ping pong balls. Wind gusts
of 60 mph will also be possible with some storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty south winds will be possible Wednesday and Thursday ahead
of developing low pressure across the Plains. A dry air mass will
be in place and when combined with the gusty winds could lead to
an elevated fire weather risk during the afternoon hours
Wednesday.

There will also be the potential for some thunderstorms from
Wednesday night into Saturday with the best coverage expected
Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and this evening for
areas east of a Versailles to Springfield to Cassville line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Mar 24, 5:34 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             3 S ROBY                37.47N 92.14W
03/24/2019  E2.00 INCH       TEXAS              MO   BROADCAST MEDIA

            RELAYED FROM PUBLIC.

&&

DSA
Local storm report, Mar 24, 5:42 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             SAINT JAMES             38.00N 91.61W
03/24/2019  E1.00 INCH       PHELPS             MO   BROADCAST MEDIA

            RELAYED REPORT FROM PUBLIC.

&&

DSA
Local storm report, Mar 24, 5:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             PLATO                   37.50N 92.22W
03/24/2019  E1.00 INCH       TEXAS              MO   PUBLIC

            SOCIAL MEDIA.

&&

DSA
Local storm report, Mar 24, 5:59 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             LYNCHBURG               37.49N 92.29W
03/24/2019  E1.00 INCH       LACLEDE            MO   PUBLIC

&&

DSA
Local storm report, Mar 24, 6:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             ROBY                    37.52N 92.14W
03/24/2019  M2.50 INCH       TEXAS              MO   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MEDIA PARTNER.

&&

DSA
Local storm report, Mar 24, 6:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             5 W DIXON               37.99N 92.18W
03/24/2019  E1.00 INCH       PULASKI            MO   PUBLIC

            LOTS OF NICKEL TO QUARTER HAIL NEAR HANCOCK.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:58 PM CDTSpecial Weather StatementSGFMaries47 min
Mar 24, 3:17 PM CDTSpecial Weather StatementSGFDouglas28 min
Mar 24, 3:27 PM CDTSevere Thunderstorm WarningSGFMaries, Miller48 min
Mar 24, 3:28 PM CDTSpecial Weather StatementSGFWright32 min
Mar 24, 3:34 PM CDTSpecial Weather StatementSGFLaclede41 min
Mar 24, 3:48 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski57 min
Mar 24, 3:56 PM CDTSpecial Weather StatementSGFShannon34 min
Mar 24, 4:07 PM CDTSpecial Weather StatementSGFTexas23 min
Mar 24, 4:15 PM CDTSpecial Weather StatementSGFLaclede30 min
Mar 24, 4:45 PM CDTSevere Thunderstorm WarningSGFPhelps22 min
Mar 24, 4:47 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas43 min
Mar 24, 5:10 PM CDTSevere Thunderstorm WarningSGFTexas, Wright33 min
Mar 24, 5:22 PM CDTSevere Thunderstorm WarningSGFTexas27 min
Mar 24, 5:31 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas59 min
Mar 24, 5:39 PM CDTSevere Thunderstorm WarningSGFTexas36 min
Mar 24, 5:49 PM CDTSevere Thunderstorm WarningSGFDent41 min
Mar 24, 6:14 PM CDTSevere Thunderstorm WarningSGFTexas46 min
Mar 24, 6:41 PM CDTSevere Thunderstorm WarningSGFDent19 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.